We are frequently instructed on prescriptions errors. My Colleague James Bell recently blogged that medication errors make up a fifth of all errors occurring in general practice. The majority of prescription errors lead to minor side effects. A patient may suffer adverse symptoms for a few weeks and/or it delays the recovery of an underlying condition which is untreated as a result of the error. These sorts of cases thankfully have minimal consequences on the patient.
However, I am instructed on a case where my client was given penicillin despite having a known allergy. She was being treated for a viral chest infection. As expected she suffered an extremely unpleasant reaction to the penicillin which lasted for a few weeks. However, far more devastating was the fact that the penicillin allergy prompted the underlying viral infection to enter a second phase. This has caused my client to develop chronic fatigue syndrome.
I am confident I will recover substantial damages for my client to include a loss of earnings and care claim. But money will be poor recompense; she feels robbed of her life. Previously extremely active, she now struggles to climb stairs and continue a job she loved as a community carer.
This case highlights the importance of having stringent policies and protocols in place to ensure that these avoidable errors do not happen.Iona Millais is a solicitor specialising in clinical negligence. If you or a member of your family have a clinical negligence enquiry please call our expert clinical negligence solicitors on 0800 916 9049, fill in our short online claim form or email firstname.lastname@example.org and one of our specialist clinical negligence team will be in touch.